Category Archives: Drug safety

Atypical antipsychotics and sudden cardiac death: medical media coverage

This is a compilation of the media impact of the recent paper published in the NEJM: Atypical Antipsychotic Drugs and the Risk of Sudden Cardiac Death. Atypical antipsychotics (Second generation antipsychotics) include: Clozapine (Clozaril),Olanzapine (Zyprexa),Risperidone (Risperdal), Quetiapine (Seroquel), Ziprasidone (Geodon), Amisulpride (Solian), Paliperidone (Invega) Physician’s First Watch Antipsychotics Increase Risks for Sudden Cardiac DeathContinue Reading

Important update on safety information of botulinum toxin type A (Botox)

This is an excerpt of the safety information page about Botox  (botulinum toxin type A) posted on the Health Canada website. It warns health professionals about the potential risk of serious adverse effects of muscle weakness remote to the site of injection.Continue Reading

FDA updated information about a safety review of Ezetimibe/Simvastatin (Vytorin), Ezetimibe (Zetia), and Simvastatin (Zocor)

FDA updated yesterday ( January 8, 2009) information related to their review of the ENHANCE trial: On January 25, 2008, FDA announced that it would be reviewing data from the ENHANCE trial (Effect of Combination Ezetimibe and High-Dose Simvastatin vs. Simvastatin Alone on the Atherosclerotic Process in Patients with Heterozygous Familial Hypercholesterolemia). (http://www.fda.gov/cder/drug/early_comm/ezetimibe_simvastatin.htm). Preliminary results from thisContinue Reading

Propolis side effects and association with renal failure: Health Canada case report

From the Canadian Adverse Reaction Newsletter: Propolis: suspected association with renal failure Propolis is a natural resinous product collected by bees that is used in the construction of hives.[1] It is available in Canada as a single ingredient or in combination in many natural health products (NHPs). Propolis is used for the relief of variousContinue Reading

Varenicline (Champix) psychiatric adverse effects: recommendations to patients from Health Canada

Health Canada has issued  an information update about varenicline (Champix), giving some recommendations to patients: Information Update 2009-01 January 6, 2009 For immediate release OTTAWA – Health Canada is reminding Canadians who are taking, or considering taking, the smoking-cessation aid Champix of important safety information for this product. Health Canada is also informing Canadians thatContinue Reading

Risk of midazolam overdose: NHS alert

This is a rapid response report from the National Patient Safety Agency (A branch of NHS) about the risk of midazolam (Dormicum, Hypnovel, Midacum and Versed) overdose Reducing risk of overdose with midazolam injection in adults Issue Some adult patients are being overdosed with midazolam injection when used for conscious sedation. The presentation of high strengthContinue Reading

Recomendations for the use of erlotinib (Tarceva) in patients with liver disease

Letter dated December 12, 2008 published on the Health Canada website on erlotinib adverse effects: Dear Health Care Professional, Hoffmann-La Roche Limited, in consultation with Health Canada would like to inform prescribers of important new safety information regarding the use of TARCEVA® (erlotinib) in patients with moderate hepatic impairment and advanced solid tumors. TARCEVA isContinue Reading

Off-label intravitreal use of bevacizumab (Avastin): reports of ocular side effects

Letter from Roche to health care professionals dated December 16, 2008. Related to off- label uses in ophtalmology of bevacizumab (Avastin): Reports of Eye Inflammation, Endophthalmitis, and Toxic Anterior Segment Syndrome (TASS) Following Off-label Intravitreal Use of AVASTIN® (bevacizumab)Continue Reading

Efalizumab (Raptiva) and progressive multifocal leukoencephalopathy (PML). New safety information

This is duplicated text of a letter from EMD Serono Canada Inc to health care professionals, available at Health Canada . Dear Health Care Professional, EMD Serono Canada Inc., in collaboration with Health Canada, would like to inform you of important new safety information regarding the risk of serious infections, including progressive multifocal leukoencephalopathy (PML),Continue Reading

Thiazolidinediones (glitazones) may increase the risk of fracture in women

From the excellent blog “Prescribing Advice for GPs“: “The Journal of the Canadian Medical Association (CMAJ) has published the results of a systematic review and meta-analysis that aimed to quantify the fracture risk associated with glitazone therapy. There is also an accompanying editorial. This study has also reached the general media (BBC). The analysis examined dataContinue Reading

An FDA advisory panel voted to ban formoterol (Serevent) and salmeterol (Foradil)

From JournalWatch: FDA Panel Votes to Ban Two Drugs for Asthma An advisory panel to the FDA voted Thursday to ban two long-acting beta agonists, Serevent (salmeterol) and Foradil (formoterol), for treating asthma in adults and children. When taken without an inhaled corticosteroid, these drugs canContinue Reading

FDA: statins do not increase the risk of amyotrophic lateral sclerosis (ALS)

From FDA’s patient safety news website: Statin Use and the Risk of ALS A recent FDA analysis provides new evidence that using statins does not increase the risk of amyotrophic lateral sclerosis (ALS), a neurodegenerative disease also known “Lou Gehrig’s Disease.” Cholesterol-lowering statins such as Lipitor (atorvastatin calcium) and Zocor (simvastatin) have been shown toContinue Reading

Nitrous oxide: neurological and haematological toxic effects. Update by the MHRA

Nitrous oxide: neurological and haematological toxic effects, especially with prolonged use Keywords: Nitrous oxide, neurological, haematological toxicity “Neurological and haematological toxic effects can occur with prolonged use of nitrous oxide. Neurological effects can occur without preceding overt haematological changes.Assessment of vitamin B12 levels should be considered before nitrous oxide anaesthesia in people with risk factorsContinue Reading

EMEA: Physicians should not prescribe Acomplia (rimonabant)

The European Medicines Agency recommends suspension of the marketing authorisation of Acomplia The European Medicines Agency (EMEA) has recommended the suspension of the marketing authorisation for Acomplia (rimonabant) from Sanofi-Aventis. The EMEA’s Committee for Medicinal Products for Human Use (CHMP) has concluded that the benefits of Acomplia no longer outweigh its risks and the marketing authorisationContinue Reading

Are you a visual learner interested in learning psychopharmacology? Click here to get our videos